Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Lexapro and shakes/tremors.

I've been on Lexapro 10mg for 3 weeks and have noticed a shaking in my right arm and hand when eating, writing or just letting my arm rest on a chair's armrest.  I also have it in my left arm but to a lesser degree.  The nurse practitioner for my doctor, I'm with Kaiser, advised me on Friday to monitor the shaking and call back if it gets more uncomfortable.  So far it hasn't gotten better or gone away but seems to becoming more often = worse.  Is this the "tremors" that are mentioned in the side-effects notice?  I was on Zoloft 20mg for about 5 months but with no success, too many problems with the "little" side-effects as my doc would say.  Is there such a thing as being too sensitive to SSRI meds and if so, what alternatives are there.  Thx again, Thom.
6 Responses
Avatar universal
Please be careful - it only gets worse after those side effects.  Find a natural way - Look up Dr Ann Tracy on the internet.  She saved my life.  Jeanette
Avatar universal
I can't comment on your med, but I'm tapering off Effexor & while I was on higher doses I developed arm tremors.  First in my left arm/hand then in my right.  Actually went to a neurologist about it & was diagnosed with "essential tremor".  Doc said Kate Hephburn, the famous actress had it too.
Mine got really bad- had to drink from a glass, or carry one, with both hands. Spilled alot of things on the floor!  Also had to eat stew, soup, etc with a bowl held close to my chest.

I am tapering off effexor now & the shakes are MUCH better.  Still there alittle but I can drink a bottle of water with one hand & don't smash into my teeth with it.

I agree with jeanette07- effects usually do get worse.  Try something else.  I won't use an antidepressant again, there must be other ways to work thru or lessen depression.  Linda
Avatar universal
I can't comment on your med, but I'm tapering off Effexor & while I was on higher doses I developed arm tremors.  First in my left arm/hand then in my right.  Actually went to a neurologist about it & was diagnosed with "essential tremor".  Doc said Kate Hephburn, the famous actress had it too.
Mine got really bad- had to drink from a glass, or carry one, with both hands. Spilled alot of things on the floor!  Also had to eat stew, soup, etc with a bowl held close to my chest.

I am tapering off effexor now & the shakes are MUCH better.  Still there alittle but I can drink a bottle of water with one hand & don't smash into my teeth with it.

I agree with jeanette07- effects usually do get worse.  Try something else.  I won't use an antidepressant again, there must be other ways to work thru or lessen depression.  Linda
Avatar universal
I was on Lexapro and had the same thing happen to me. I would just be sitting there and my arms would twitch and jerk. I switched to paxil which was much better and i had no side effects at all. I guess you just got to keep trying them if you have the patience til you find one that works for you. Good luck!
Avatar universal
Thanks for your input to date.  As of today (Oct. 29, 2007) I'm down to 2.5mg dosage.  The shakes have stopped for now and actually started going away when my Dr dropped the dose to 5.0mg.  I'm beginning to feel that the problem is not so much "chemical" as it is copping with stress/anxiety.  I'm thinking about finding a support group that will give me real world suggestions on how to deal with the stress and anxiety issues in my daily life instead of relying on chemicals to do the work.  Thx again, Thom.  
Avatar universal
I am on Lex and the shakes are extremely noticeable to the point where I have to hold my arm when I am sitting alone or trying to type.  90% of mine is in my left arm, I also have serious muscle damage under the shoulder blade and wondered if some of it  could be traced back to that as well.

I am 65, it's hard getting older and feeling these changes and knowing we used to be tough as a rock and able to do ANYthing!
2 Comments
That's not good MrNiceMN!  How long have you been on the Lexapro?  I would not think this is a drug to continue.  Tell us more and we'll talk. But that sounds terrible.  
I agree.  This symptom is more likely to be found in drugs that affect dopamine.  If this started when you started the Lexapro, it's probably not the drug for you.  As for the shoulder blade, have you been diagnosed as having muscle "damage?"  Usually, muscles get strained or sore and physical therapy can help you rehab them.  What most of us old fogies get in the shoulder are rotator cuff problems.  That's not a muscle problem, but strengthening the muscles around it can lessen the strain on it.  A lot depends on what we did when we were young, if it was intensive we eventually suffer for it.  I'm 66, and hurt all over, but Lexapro had nothing to do with it (I was on it for a time a few years ago, and mostly noticed besides that it didn't work for me was that it caused head pressure, a common side effect).
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.